> My Road to Recovery
My Road to Recovery
Late in December, 2009 I met the psychiatrist who had been treating me for the last time. He had decided to move inter-state for family reasons. Quite honestly, I was relieved because I had made
Sun Flowers by Vincent Van Gogh
my mind up that I was never going to visit another psychiatrist in my life. During this consultation I said to him that “psychiatrists are addicted to drugs i.e. prescribing them”. He responded by saying: “You need a psychiatrist.” He went on to tell me that he was going to forward my files to another psychiatrist whom I had seen as a result of a referral from one of the psychiatrists who had treated me earlier in this saga. Needless to say I did not get the privilege of his advice a second time. Prior to the end of the meeting the psychiatrist said he hoped he had been of assistance to me. You can imagine, however, what I was thinking at this moment.
Around this time I underwent another eleven day attempt at total withdrawal from the sleeping medication which at this point was Temazepam. Again I failed to get any more than a tiny amount of sleep. Consequently, I visited the local GP again in January. We negotiated a taper starting from 7.5 mgs of Valium after a quick cross over from Temazepam, which I was taking again on the advice of a pharmacist for a few days prior to seeing him.
The process was a rocky one. Sleep did return. Gradually, the dosage was reduced in a haphazard way as the doctor was concerned about my mental state and ability to cope with withdrawal after the trauma I had already been through. I experienced strange sensations all over my body ceaselessly throughout the ensuing months. Moreover, I was afflicted with burning on awakening extremely early each morning. I also had jerking in my muscles particularly in the thighs. I also had tinnitus for a short time.
It was terrific to have a relationship with a GP who was willing to see me on a regular basis. Towards the end the taper became very difficult. As a result we cut the Valium dosage more quickly over the last few weeks. This is not the advised method advocated by many support groups. They suggest one go slowly and surely. Indeed, many people slow down their taper down towards the end. For me the continued presence of benzodiazepines in my system made me ill. I was most likely suffering from toxicity and had been for some time.
Psychologically, it was an enormous challenge getting through this. I had already suffered a movement disorder and to be confronted by a withdrawal with no definite end was daunting in the extreme. Almost every minute of every day I motivated myself. I kept telling myself that I had no choice but to go through with this. I read widely on the subject. I was helped by reading Jack Hobson-Dupont’s account, The Benzo Book, about how he went about withdrawing from 3mg of Xanax- the equivalent of 60mg of Valium. I said to myself if he can do it from a much higher level I could do it from 7.5mg of Valium.
There was also a lot of anger. I still find it hard to grasp how a psychiatrist of 30 years’ experience could have made the mistake of prescribing Zyprexa with all the dangers associated with that drug when it should have been blindingly obvious that sleep was being affected by a sudden, complete secession from Valium and Temazepam. Moreover, I was not warned about the dangers associated with using benzodiazepines for sleep and anxiety nor was anything said about Zyprexa’s dubious history. I did contemplate legal action and I did approach a legal firm but was left with the impression that proving that my movement disorder was caused by an anti-psychotic was going to be difficult to prove.
Throughout the last five months of the taper and during the time since I stopped taking Valium I was also supported by people at various websites most notably benzoisland and TRAP (both now sadly defunct). The people who were moderators and administrators of these sites deserve immense praise for the work they did. Much of the medical profession has little idea of the long term damaging impact of the drugs they prescribe and are unwilling to help people get off them when problems result. The sites are an oasis in a desert as far as many victims of tranquillisers are concerned.
By the way, there is still one support site for people experiencing difficulties with benzodiazepines and Z drugs. It is called Benzo Buddies. There are many stories on that site which are in their own way even more shocking than mine. It is an open site and can be found easily found by googling its name.
During this time no matter how unwell I felt I walked every day for about 40 minutes except on the days when I went to the gym. I also embarked on doing lots of jobs around the house such as painting, cleaning and fixing things up. I was strong enough in early February 2010 to join a gym and had a fairly rigorous programme set up for me. No matter how rotten I felt I persisted with this except for June 2010 when I was so overwhelmed by withdrawal symptoms that I just walked every day. The doctor encouraged me to go back to the gym again in early July and I have been going regularly about twice a week for most of the time since. One benefit of all this and the attention I paid to my diet is that my muscle tone has returned and I gained seven kilograms in 2010. My cholesterol level returned to an acceptable level early on in the taper. During the latter part of the disorder I had done virtually no exercise and had eaten lots comfort food such as ice cream.
During the disorder I had lost interest in everything so I made an effort to read the newspaper every day and do cryptic crosswords to keep my mind active. I also started reading novels again (including The Millennium series by Stieg Larsson) and watching movies on the TV. I joined the University of the Third Age (a voluntary organisation which runs classes for older people). Again I forced myself to go to the scheduled sessions even though sometimes I felt awful and was really struggling. My life was very limited. During that time it was difficult to have trust in a body undergoing such turmoil but I decided I must communicate in some way with people outside rather than staying at home with my wife and dog. My wife was extremely considerate throughout this. Thanks to her I was able to venture occasionally to the cinema, theatre or a restaurant.
I did drink some alcohol during the early part of the taper but once I joined TRAP and was told by other members that this was inadvisable as it works on the same receptors as benzodiazepines I gave up altogether. It is now some time since I drank any alcohol and I have to say I don’t really miss it.
Eventually in August 2010 I took my last dose of Diazepam (Valium). I was hoping that it would be it and that I would quickly get back to normal. Unfortunately, that did not happen. I continued to be afflicted by burning sensations for another 18 months. However, as time passed, the symptoms diminished. The big bonus was that I was able to sleep fitfully. I was afraid that I would not be able to sleep like during my other periods of taking no sleeping medication. Clearly the taper had worked in this respect. This gave me encouragement that the other symptoms would gradually dissipate.
By mid-2011 I was doing much more. In April I was able to go away on a holiday to Castlemaine not far from Melbourne where I live. Even though sometimes in the evenings I was still being overwhelmed by lassitude I was able to go touring during the day and did some driving. Later in the year although I was still be no means 100 per cent well, my wife and I spent a few days in Sydney.
In the first few months of this year (2012) I did have difficulties thanks to the ill-effects from a virus. But I picked up sufficiently well to make a two week trip to Japan. This would have been unimaginable to me just three years earlier. Indeed, at the time of writing (April 2012) the withdrawal symptoms have almost disappeared. I am now sleeping normally and except for the occasional off day my health appears to have returned to normal.
I have lost a substantial amount of my life to psychiatric drugs. I turned to psychiatrists in a time of depression only to have my life almost irretrievably destroyed. I am grateful that I have survived this and I am determined to make as much as I can out of the future.
My advice to anyone considering embarking on a course of drugs associated with the treatment of sleep disorders, depression or anxiety is to think very carefully before committing oneself. My susceptibility to mind altering drugs may be extreme and others may not suffer what I did. However, is the risk worth taking? At the very least it would be advisable to do some homework on these drugs and their potential impact. I have had a most unfortunate experience. However, in a sense I am lucky I have had a movement disorder which stopped. Moreover, I was able to work out how to get off the benzodiazepines and Z drugs using a taper. Every day I am so grateful to be alive. And frequently, I find myself wondering: What would have happened to me if the disorder had not stopped?
Finally, as an aside, you may be wondering what we did for money whilst I was enduring this trauma. The answer is that we have no children and we had saved for retirement prior to my “year off” in 2007. So we were able to pay for the six admissions into a private mental hospital, the many appointments with psychiatrists and doctors, the psychiatric drugs and the operation I had on my hand in October 2008. We have also been able to survive through my recovery. However, I am conscious that many others who find themselves in a similar situation must confront serious financial issues.